It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-29-2004, 07:53 AM   #1
Senior Member
 
Join Date: May 2004
Posts: 134
Eeyore22 HB User
Synthroid and Insomnia - Help

Greetings all,

Here is my dilemma - I started on Synthroid 50 mcg on May 19th - I have such trouble sleeping - I'll sleep for an hour or two - wake up - decide I should probably get up and go to the bathroom since I'm awake - try to fall back to sleep - sometimes it takes a while sometimes I can fall back to sleep fairly quickly. I did post once before about the dreams - long detailed dreams with a lot going on - they're still there too.

I called the pharmacist to see what she thought. She said that any thyroid medication could cause that type of side effect because of what the function of thyroid hormone is. She thought I should drop down to 25 mcg and build up to the 50 mcg and then go higher as needed. She said this way I could build up the good benefits while minimizing the bad. The problem is I don't think I'm even close to therapeutic levels because I haven't had relief of symptoms. She also suggested sleeping pills short term or OTC Benadryl - that stuff wires me though - I get sleepy but can't sleep. She also saw no benefit to switching brands or switching to the naturals. She said they are no easier on the body - it's the nature of thyroid hormone that is causing the problem.

Anyway - does that make sense to anyone - decrease the dose for a while and then move back up?! I'm reluctant to drop the dose down but if others have had success with that I would give it a try. I wouldn't do anything without calling my doctor but I want to have a tentative plan before I do. I haven't seen him yet - first appointment is July 15th. Last bloodwork was in May - I don't have the values and at this point they wouldn't make much difference.

I may just tough it out the next two weeks but I'm looking for suggestions before I go to the MD. I will definitely get copies of my labs then. When he gave me my labs over the phone he said TSH is 4.3 - only a little high. The T3 and T4 (frees I'm pretty sure) are normal. Hmmmm. I was in the middle of a meeting and couldn't really ask a lot of questions. He did tell me he treats pretty much by the TSH level. This could be a battle so I need to be armed.

Sorry to ramble - I'm sleep deprived gosh darn it!

Thanks,
Carol ( so you can't see that my eyes are closed)

PS - DH snores - did I mention that!

 
Sponsors Lightbulb
   
Old 06-30-2004, 12:56 AM   #2
Member
 
Join Date: Apr 2004
Posts: 78
achilders HB User
Re: Synthroid and Insomnia - Help

I have been on 50mcg of Synthroid for 2 months now and I haven't noticed any sleeplessness? My TSH before the Synthroid was 5.53 and now it is down to normal at 1.485. I don't usually dream but I did have an abnormally graphic dream the other night! I dreamed a crazy dream nothing like I've ever dreamed before? I'm not sure if it's the Synthroid though? If you are having trouble sleeping then maybe the 50mcg is too high of a dose? I would call your Dr. about your troubling symptoms. Are you having any other strange side effects? I have been having hot flashes like during menopause (only 28) and my face has broken out with some bumps???

Keep us posted!

April

 
Old 06-30-2004, 04:37 AM   #3
Veteran
(female)
 
Join Date: Oct 2003
Location: Anchorage AK
Posts: 360
Ladywolfe HB User
Re: Synthroid and Insomnia - Help

Thyroid problems can cause sleep issues....whether that is sleeping all of the time -feeling like you have to take naps during the day (sometimes several) - or sleeping only for a couple of hours, then being awake for hours.

Your doctor would be the best one to talk to about this. Maybe he can prescribe you a short-term, non addictive sleeping aid until your thyroid levels balance out. And your TSH level (without seeing your other blood work levels) at 4.3 - is high -period, not just a little high.
Tell your doctor everything that has been bothering you, in detail. I hope that he does NOT just treat by the TSH number, but often -sadly - that is the case. Hopefully he will listen to you and treat both HOW you feel and the results of the complete thyroid work up.

When I was having trouble sleeping ( I would fall asleep at 10:00 p.m. -wake up at 1:00 -then be up the rest of the nite), my doctor told me not to get up once I woke up. That if I got up, went to the bathroom, got a drink of water, checked my email, fed the cat -whatever....then I was telling my body it was time to get up. Also, that I was telling my body that it was time to wake up at 1:00 every morning, instead of sleeping through the night. He said to try to just lay there, NOT trying to balance my checkbook in my head or think what I was going to fix for supper that night, but to think relaxing thoughts, to 'imagine' that I was going back to sleep. Stupid as this sounds - it did help a lot.

I hope you get some sleep relief soon. Please post back and let us know how it goes with your doctor.

HUGS to you

Mary Anne

Last edited by Ladywolfe; 06-30-2004 at 04:39 AM.

 
Old 06-30-2004, 05:44 AM   #4
Senior Member
(female)
 
Join Date: Mar 2004
Location: Ohio
Posts: 140
imoutrunning HB User
Re: Synthroid and Insomnia - Help

I had problems with insomnia & crazy dreaming before I got treated, as I started on 25 mcg - then it went away. I had the crazy dreams happen again when I started 50mcg, then they stopped. I started 75 mcg last week and for the last two days the crazy, vivid dreams have been at it again. I've also been extremely tired (but there seems to be a virus going around and other people feel the same way). Anyhow, I figure the complicated dreams are a part of adjusting to the higher dosage for me, at least. I've had no problems being able to fall asleep. The last couple of days I have wanted to stay in bed.

Glynis

 
Old 06-30-2004, 05:55 AM   #5
Senior Member
 
Join Date: May 2004
Posts: 134
Eeyore22 HB User
Re: Synthroid and Insomnia - Help

Thanks everyone for your responses. Last night was a little better so I think I'll wait until my appointment in July and address it then. I'm going to make a list of things to discuss with him and this will definitely be in the top 3.

Have a great day all!

Carol

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Side effects of or too high a dose of synthroid????? lizaray3 Thyroid Disorders 5 03-12-2011 12:08 PM
Synthroid vs Levoxyl experiment kindspirit Thyroid Disorders 9 11-25-2008 03:44 AM
Could I be allergic to Synthroid midniteblue Thyroid Disorders 65 07-10-2008 10:40 PM
Synthroid adjustment JJCBB76 Thyroid Disorders 6 06-25-2008 03:59 AM
Insomnia And Synthroid Liz1900 Thyroid Disorders 19 03-28-2008 10:37 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (668), midwest1 (631), FinnMaid (313), Reece (225), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), ladybud (47), Bran'sNana (44)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (670), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 08:16 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!